Tennessee, 2013

Hail and Damaging Wind in Tennessee, March 24, 2013

March 24, 2013 · NWS OHX · 8 events in 7 counties and zones

As a line of showers and thunderstorms moved across Middle Tennessee during the late morning through mid afternoon hours on Sunday, May 24th, reports of large hail were received across several counties, along with a thunderstorm wind damage report in Overton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a line of showers and thunderstorms moved across Middle Tennessee during the late morning through mid afternoon hours on Sunday, May 24th, reports of large hail were received across several counties, along with a thunderstorm wind damage report in Overton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 24, 9:36 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 24, 9:36 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1036 AM CDT SUN MAR 24 2013

.UPDATE...
COLD OCCLUSION TAKING PLACE IN MID STATE CURRENTLY WITH COLDER AIR
BEING LIFTED ALOFT OVER WARMER AIR AT THE LOWER LEVELS PRODUCING FOGGY
CONDITIONS NORTH OF FRONT. I EXPECT WINDS TO PICK UP OUT OF THE
SOUTH AS FRONT LIFTS NORTHWARD LATER THIS MORNING AND THIS WILL
AND LIFT/DISSIPATE FOG.

WINDS WILL PICK UP OVER THE WEST EARLY AFTERNOON AND WORK EASTWARD
AS PRESSURE GRADIENT TIGHTENS UP AS SURFACE LOW WORKS INTO CENTRAL
KENTUCKY DURING THE LATE AFTERNOON.

COLDER TEMPS WILL USHER INTO THE MID STATE ON BACK SIDE OF THIS
SYSTEM WITH TEMPS FALLING INTO THE 40S DURING THE AFTERNOON.

DEEP UPPER LOW WILL SWING ACROSS THE MID STATE TONIGHT AND WITH
TEMPS GETTING DOWN INTO 30S OVERNIGHT SO AM EXPECTING A MIX OF LIGHT
RAIN/SNOW THROUGH THE EVENING CHANGING TO ALL SNOW AFTER MIDNIGHT.
COULD SEE A TENTH OR TWO OF ACCUMULATON ON ROOF/CAR TOPS MAYBE
DUSTING ON THE GROUND ESPECIALLY NORTHEAST MIDDLE TENNESSEE AND
PLATEAU. I THINK A BETTER CHANCE FOR ACCUMLATING SNOWS WILL COME
MONDAY NIGHT FOR NORTHEAST MIDDLE TENNESSEE AND PLATEAU.

BOYD

&&

.PREV DISCUSSION... /ISSUED 718 AM CDT SUN MAR 24 2013/

UPDATE...UPDATE FOR 12Z TAFS...

AVIATION...
THE LOW PRESSURE CENTER CURRENTLY LOCATED OVER ALABAMA WILL MOVE
NORTHWARD TODAY INCREASING SHOWER AND THUNDERSTORM ACTIVITY FROM
WEST TO EAST OVER THE MID STATE...WITH BNA EXPERIENCING THE BULK OF
THE SHOWERS AND POTENTIAL STORMS IN THE LATE MORNING AND EARLY
AFTERNOON. INCLUDED LLWS IN THE FORECAST AROUND 15Z FOR CKV AND
AROUND 18Z FOR BNA AS WINDS AROUND 2000FT PEAK AROUND 40 TO 45
KNOTS WHILE WINDS AT THE SURFACE WILL STILL BE AROUND 15 KNOTS.
SURFACE WINDS ARE EXPECTED TO PICK UP AS THE LOW PRESSURE SYSTEM
MOVES NORTH OF THE MID STATE DRAGGING A COLD FRONT THROUGH THE
AREA...CAUSING WINDS TO INCREASE AND SHIFT FROM SE TO WESTERLY
..WHICH WILL ERODE THE PREVIOUSLY MENTIONED SHEAR. CIGS ARE
EXPECTED TO REMAIN AROUND 1 KFT TO 3 KFT...DROPPING DOWN TO IFR
CONDITIONS WITH PASSING SHOWERS AND STORMS. A CHANCE OF SNOW
SHOWERS ENTERS TOWARD THE END OF THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 334 AM CDT SUN MAR 24 2013/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...TSTM STRENGTH THIS AFTERNOON...NEED FOR WIND
ADVISORY THIS AFTERNOON THRU TONIGHT...ACCUMULATING SNOWFALL POTENTIAL
TONIGHT AND MONDAY NIGHT...WX PATTERN MID THRU LATE WEEK...TEMPS.

EXPECT A CONTINUANCE OF SHWRS ACROSS THE MID STATE TODAY AS BOTH A SFC LOW
MOVES SW TO NE ACROSS THE AREA WITH AN UPPER LEVEL LOW PASSAGE CONCURRENT
OR NOT FAR BEHIND. WILL MENTION ONLY ISO TSTMS FOR THE MORNING HRS AS
MARGINAL INSTABILITY DYNAMICS PRESENT. BELIEVE BEST CHANCE FOR EMBEDDED
TSTMS WILL BE DURING THE AFTERNOON HRS AS MENTIONED BY LATEST SPC DAY ONE
CONVECTIVE OUTLOOK. WILL MENTION THE POSSIBILITY OF STRONG TSTMS IN THE
MORNING HWO ISSUANCE WITH STRONG WINDS AND SMALL HAIL POSSIBLE. EXPECT BRUNT
OF SFC LOW PRESSURE SYSTEM TO MOVE ACROSS MID STATE THIS AFTERNOON...SETTING
UP THE STAGE...WITH UPPER LOW LEVEL PASSAGE TOO...OF A STRONG SFC PRESSURE
GRADIENT AND LOW LEVEL JET SETTING UP ACROSS THE AREA FROM THE AFTERNOON HRS
THRU AT LEAST MOST OF TONIGHT. GUSTS OF UP TO 40 MPH WILL BE POSSIBLE DURING
THIS TIME PERIOD...AND BELIEVE SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE
DURING THIS TIME PERIOD TOO. WINDS MAY NOT STAY UP DURING THIS ENTIRE PERIOD
WITHIN THESE THRESHOLDS...BUT ENOUGH OF IT TO WARRANT THE ISSUANCE OF A WIND
ADVISORY FOR THE MID STATE DURING THIS TIME PERIOD...WHICH WAS ALREADY ISSUED
EARLIER THIS MORNING. BELIEVE HIGH TEMPS MAINLY IN THE MID 50S WILL BE REACHED
BY THE NOONTIME OR EARLY AFTERNOON HRS...AND WILL MENTION AFTERNOON FALLING
TEMPS IN THE MORNING SUITE OF FORECAST PRODUCTS FOR THE AFTERNOON HRS TODAY.

AS SFC LOW UNDERGOES CYCLOGENSIS AS IT MOVES INTO KY...AND MOISTURE
ASSOCIATED WITH UPPER LEVEL TROUGHING REMAINS ACROSS THE AREA...PCPN WILL
HANG BACK OVER THE MID STATE TOO AS A MIX OF RAIN AND SNOW DURING THE
EVENING HRS...AND TRANSITION TO ALL SNOW AFTER MIDNIGHT. COULD SEE SOME MINOR
ACCUMULATIONS ACROSS THE PLATEAU AFTER MIDNIGHT TONIGHT...BUT BELIEVE MOST
AREAS WILL EXPERIENCE A DUSTING AT BEST...AND THIS WOULD BE FOR AREAS CLOSE
TO THE PLATEAU REGION. THIS DEEP UPPER LEVEL TROUGHING PATTERN WILL REMAIN
ACROSS THE MID STATE THRU TUE...KEEPING CLOUDINESS IN ALONG WITH A CHANCE OF
PCPN. SNOW STARTING OFF DURING THE MID MORNING HRS WILL THEN TRANSITION
TO A RAIN/SNOW MIX DURING THE LATE MORNING HRS AND THEN BECOME ALL RAIN
DURING THE AFTERNOON HRS ON BOTH MON AND TUE. AGAIN ACCUMULATIONS POSSIBLE
ACROSS THE PLATEAU COUNTIES AND EVEN PORTIONS OF THE NORTHERN HIGHLAND RIM
ON MON NIGHT...AND THIS LOOKS LIKE TO BE THE BEST CHANCE OF ACCUMULATING
SNOWFALL POTENTIAL. WILL GO CLOSE TO CURRENT GRIDDED SNOWFALL VALUES AT
THIS POINT AS ADDITIONAL MODEL RUNS AND FORECASTER CLARIFICATION NEEDED...
BUT AM IN AGREEMENT WITH PREVIOUS AFTERNOON FORECAST REASONING THAT AN
INCH OF SNOWFALL ACROSS THE NORTHERN PLATEAU COUNTIES AND HIGHER ELEVATIONS
OF THE PLATEAU CERTAINLY NOT OUT OF QUESTION ESPECIALLY IF OROGRAPHIC
INFLUENCES COME INTO PLAY FOR THE MON NIGHT TIME PERIOD.

AS FOR TUE NIGHT THRU NEXT WEEKEND...SFC RIDGING INFLUENCES ALONG WITH
NWLY FLOW ALOFT BRINGING PATCHES OF CLOUDINESS ASSOCIATED WITH WEAK
DISTURBANCES IN FLOW WILL BE THE MAIN WX PLAYERS THRU THE REMAINDER OF
THE FORECAST PERIOD. A WEAK SFC FRONTAL PASSAGE IS ALSO EXPECTED DURING
THE DAY ON SAT. SOME ISO TO SCT SHWRS POSSIBLE FRI THRU THE WEEKEND ALSO
WITH THESE FEATURES. A TREND TOWARD MORE SEASONABLE NORMAL TEMPS IS
EXPECTED DURING THIS PERIOD TOO.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT MONDAY FOR TNZ005>011-022>034-
056>066-075-077>080-093>095.

&&

01
Hazardous weather outlook, Mar 24, 4:25 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT SUN MAR 24 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-251000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WIND ADVISORY IN EFFECT FOR MIDDLE TENNESSEE THROUGH
TONIGHT. SUSTAINED WINDS 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
WILL BE POSSIBLE.

SOME STRONG THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON HOURS TODAY.
MAIN CONCERNS WITH STRONG THUNDERSTORMS THAT DO DEVELOP WILL BE
STRONG WINDS AND SMALL HAIL.

A WEAK DISTURBANCE ALOFT WILL MOVE ACROSS MIDDLE TENNESSEE TONIGHT.
THIS COULD RESULT IN LIGHT SNOWFALL ACCUMULATIONS OF LESS THAN
ONE INCH ACROSS PRIMARILY THE CUMBERLAND PLATEAU REGION OF THE MID STATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ON MONDAY NIGHT...AS ANOTHER WEAK DISTURBANCE ALOFT MOVES ACROSS
MIDDLE TENNESSEE...LIGHT SNOWFALL ACCUMULATIONS OF LESS THAN ONE
INCH ACROSS PRIMARILY THE CUMBERLAND PLATEAU REGION OF THE MID
STATE WILL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HIGH WINDS...ESPECIALLY THOSE THAT CAUSE DAMAGE...TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

31

In the hours before

Special weather statement, Mar 24, 10:32 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1132 AM CDT SUN MAR 24 2013

TNZ005>007-022>025-241715-
BENTON-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-STEWART-
1132 AM CDT SUN MAR 24 2013

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HOUSTON...
HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 1127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPRINGVILLE...OR 11 MILES EAST OF PARIS...
MOVING EAST AT 60 MPH.  REPORTS OF PEA TO DIME SIZE HAIL IN WESTERN
TENNESSEE.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3664 8784 3665 8702 3584 8797 3585 8822
      3611 8822 3624 8810 3635 8808 3637 8801
      3668 8807

DAVIS/72

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benton

When
March 24, 10:45 AM CST
Where
Benton County, 1.31 mi WNW of Faxon
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
36.280, -88.020

Hail, Houston

When
March 24, 10:48 AM CST
Where
Houston County, 0.56 mi W of Mc Kinnon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.320, -87.910

Quarter size hail occurred at Houston County Airport McKinnon Field.

Hail, Montgomery

When
March 24, 11:20 AM CST
Where
Montgomery County, 1.31 mi WNW of Clarksville Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.630, -87.440

Hail, Dickson

When
March 24, 11:33 AM CST
Where
Dickson County, 2.66 mi NE of Taylor Xrds
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
36.230, -87.400

Half dollar size hail reported 4 miles northwest of Charlotte.

Hail, Cheatham

When
March 24, 11:55 AM CST
Where
Cheatham County, 2.15 mi SSE of Lockertsville
Measured
1 in hail
Reported by
Public
Coordinates
36.320, -87.110

Hail, Robertson

When
March 24, 12:15 PM CST
Where
Robertson County, Springfield
Measured
1 in hail
Reported by
Public
Coordinates
36.500, -86.880

Hail, Robertson

When
March 24, 12:30 PM CST
Where
Robertson County, 0.7 mi NE of Orlinda
Measured
1 in hail
Reported by
Post Office
Coordinates
36.606, -86.710

Thunderstorm Wind, Overton

When
March 24, 2:50 PM CST
Where
Overton County, 2.35 mi SSE of Holly Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.390, -85.380

Several trees and power lines were downed a few miles west of Livingston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438677, 438683, 438686, 438774, 438674, 438779, 438780, 438785.